Paraquat-induced lung disease is a potential consequence of ingestion of the non-selective herbicidal agent paraquat (also known as N,N′-dimethyl-4,4′-bipyridinium dichloride).
Changes usually begin with ground-glass opacities, which can then lead to consolidation with bronchiectasis or irregular lines 2.
Focal honeycombing can occur after a few weeks. In patients who survive longer, later imaging (i.e. months) may show areas of localized fibrosis containing small cysts 4.
Treatment and prognosis
Once there is lung disease, the condition is thought to carry a very poor prognosis, with the majority inexorably progressing to end-stage respiratory failure 1-3.
- 1. Hudson M, Patel SB, Ewen SW et-al. Paraquat induced pulmonary fibrosis in three survivors. Thorax. 1991;46 (3): 201-4. Thorax (link) - Free text at pubmed - Pubmed citation
- 2. Lee SH, Lee KS, Ahn JM et-al. Paraquat poisoning of the lung: thin-section CT findings. Radiology. 1995;195 (1): 271-4. Radiology (citation) - Pubmed citation
- 3. Neves FF, Sousa RB, Pazin-filho A et-al. Severe paraquat poisoning: clinical and radiological findings in a survivor. J Bras Pneumol. 36 (4): 513-6. J Bras Pneumol (link) - Pubmed citation
- 4. Im JG, Lee KS, Han MC et-al. Paraquat poisoning: findings on chest radiography and CT in 42 patients. AJR Am J Roentgenol. 1991;157 (4): 697-701. AJR Am J Roentgenol (citation) - Pubmed citation
- 5. Vale JA, Meredith TJ, Buckley BM. Paraquat poisoning: clinical features and immediate general management. Hum Toxicol. 1987;6 (1): 41-7. - Pubmed citation